New-Onset Psychosis in a Multi-Drug Resistant Tuberculosis Patient on Cycloserine in Calabar, Nigeria: A Case Report
Drug-resistant tuberculosis poses a serious challenge to global control of TB. These forms of TB do not respond to the standard six-month treatment; it can take two years or more to treat with category IV drugs that are less potent, more toxic and much more expensive. Treatment of multi-drug resistant tuberculosis is still evolving in Nigeria. This case report highlights the side effects of cycloserine used to treat a multi-drug resistant tuberculosis patient in Calabar. Five days into therapy, he became disoriented, abusive and physically aggressive. He also displayed negativisim with paranoid delusions and insomnia. He was managed by a psychiatrist with anti-psychotic drugs. The dose of cycloserine was also reduced while that of pyridoxine was increased. He remained in a state of periodic confusion and psychosis for nine days after which his condition ameliorated. It is imperative that clinicians involved in treating multi-drug resistant tuberculosis are conversant with the side effects of category IV drugs. Acute psychosis from cycloserine toxicity requires prompt intervention by trained medical personnel using the relevant psychotropic medications. Reduction in dosage or outright stoppage of cycloserine in such situations should be considered. Use of pyridoxine in large doses also appears to be beneficial.
Keywords: Psychosis, Tuberculosis, Cycloserine, Multidrug resistance, Category IV drugs